Winter Storm, Addison
- When
- December 25, 11:00 PM EST to December 26, 3:00 AM EST
- Where
- Addison forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A storm system along the coast of Virginia early on Wednesday, December 25th, moved northeast just south of New England. Snow spread across central Vermont during Christmas Day with difficult travel.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system along the coast of Virginia early on Wednesday, December 25th, moved northeast just south of New England. Snow spread across central Vermont during Christmas Day with difficult travel. Snow was heavy at times Christmas night across southern portions of Addison and Washington counties. There was a very tight gradient of snowfall across these counties. Total accumulations ranged from 6 to 8 inches across southern Addison and Washington, with between 2 and 5 inches across northern portions. In Addison county, Salisbury reported 8.1 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 25, 10:20 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1020 PM EST WED DEC 25 2002 ...CANCELLED SNOW ADVISORY FOR NORTHERN SLOPES OF THE NORTHERN ADIRONDACKS...OTHER WARNINGS AND ADVISORIES RETAINED FOR THE OVERNIGHT HOURS... WOW...WHAT AN IMPRESSIVE STORM FOR SOUTH-CENTRAL VERMONT. AS THE UPR TROF BECAME MORE AND MORE NEG TILT AND FINALLY ORIENTED EAST-WEST...THE BAND OF GREATEST MOISTURE ALSO PIVOTED INTO AN EAST-WEST BAND AND BECAME STNRY FOR AN INCREDIBLY INTENSE PERIOD OF SNOWFALL THIS EVENING WITH 12 TO 18 INCHES IN LESS THAN 6 HOURS. A FEW TOTALS NOW AROUND 23 INCHES IN WINDSOR COUNTY VERMONT. THE EAST-WEST AXIS OF THE SYSTEM PROVIDED AN EXTREMELY SHARP NORTHERN EDGE OF THE HEAVY SNOWFALL. THE DEEP VERTICAL CLSD LOW IS NOW SOUTH OF CAPE COD AND SHIFTING DUE EASTWARD. SNOW SHIELD NOW WEAKENING AND CONTRACTING SOUTHWARD...BUT SINCE A FEW MORE INCHES LIKLY IN AREAS OF WATCHES AND WARNINGS...LEFT ALL OF THOSE IN PLACE...EXCEPT FOR DROPPING THAT PORTION OF THE ADVISORY IN THE NORTHERN ADIRONDACKS. TOOK OUT ANY MENTION OF ACCUMULATION FOR CANADIAN BORDER ZONES OF FRANKLIN COUNTY VERMONT AND WESTWARD. .BTV...WINTER STORM WARNING OVERNIGHT VTZ007>012-NYZ034-035. WINTER WEATHER ADV OVERNIGHT VTZ003>006. REB
NYZ026>031-034-035-VTZ001>012-251030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 340 AM EST WED DEC 25 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... HEAVY SNOW IS POSSIBLE ACROSS SOUTHERN VERMONT TODAY AND TONIGHT...WITH LIGHTER AMOUNTS EXPECTED ACROSS CENTRAL AND NORTHERN VERMONT AND NEW YORK STATE. .DAYS TWO THROUGH SEVEN... ANY SNOW WILL TAPER OFF QUICKLY EARLY ON THURSDAY...THEN THE NEXT CHANCE FOR RAIN OR SNOW WILL BE ON NEXT TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION SHOULD NOT BE REQUIRED TODAY AND TONIGHT...BUT PLEASE RELAY ANY REPORTS OF SNOWFALL AMOUNT TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324895, 5324896.